Alopecia, or hair loss, is a very common side effect of most forms of chemotherapy. Hair loss occurs as a result of the chemotherapy agents penetrating the hair follicle, causing the hair shaft to break at the root. Hair is lost not only from the head, but eyebrows, eyelashes, facial, and pubic hair is also lost. Depending on the age and sex of the child, this can be a very distressing side effect of chemotherapy. Younger children may not be bothered by hair loss, but the school-age child and teenager may be devastated.
Hair loss usually occurs one to three weeks into treatment, depending on the specific agents being given. Once the hair begins to fall out, it will continue to be lost in large clumps. The child may be bald within a few days.
Hair usually begins to grow about six weeks after completion of treatment. The hair may look different when it returns. The color or texture may be different than before treatment began.
There are several things you can do for your child when he/she is losing his/her hair. Younger children may not want to fuss with a wig or hats, while the more appearance-conscious child may want to consider these alternatives:
- Minimize hair washing to every other day instead of every day.
- Wash hair with a gentle moisturizing shampoo.
- Avoid harsh chemicals in the hair such as coloring products.
- Avoid using curling irons, blow dryers, or curlers.
- You may want to consider a short hair cut before chemotherapy begins, to minimize the shock of hair loss.
- Have your child pick out several hats or scarves before hair loss begins. He/she may even want to start wearing these items before hair is lost so that he/she is comfortable with them.
- If your child wants to wear a wig, have him/her pick one out before treatment begins.
- Reassure your child that his/her hair will return.
Click here to view the
Online Resources of Oncology